Hyperbolic Aspects in the Theory of the Porous Medium Equation

  • Juan Luis Vazquez

Abstract

The porous medium equation (PME)
$$ {{\text{u}}_{\text{t}}} = \Delta ({{\text{u}}^{\text{m}}}),\,{\text{m>1}} $$
is one of the simplest models of nonlinear diffusion equations. It arises naturally in the study of a number of problems describing the evolution of a continuous quantity subject to a nonlinear diffusion mechanism, which we can instance explain as caused by a diffusion coefficient of the form
$$ {\text{c(u) = m}}{{\text{u}}^{{{\text{m - 1}}}}} $$
(1.1)
if we write the PME as ut = div(c(u) ∇u). Among the applications of the PME have
  1. (i)

    Percolation of gas through porous media, where m ≥ 2 [M],

     
  2. (ii)

    Radiative heat transfer in ionized plasmas, where m ≃ 6 [ZR],

     
  3. (iii)

    Thin liquid films spreading under gravity, where m = 4 [Bu],

     
  4. (iv)

    Crowd-avoiding population spreading, where m>1 [GM].

     

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [A1]
    D.G. Aronson, Regularity properties of flows through porous media: the interface, Arch. Rational Mech. Anal. 37 (1970), 1–10.MathSciNetADSMATHCrossRefGoogle Scholar
  2. [A2]
    D.G. Aronson, Regularity properties of flows through porous media: a counterexample, SIAM J. Appl. Math. 19 (1970), 299–307.MathSciNetMATHCrossRefGoogle Scholar
  3. [AB]
    D.G. Aronson-Ph. Bénilan, Régularité des solutions de l’équation des milieux poreux dans IR, C. Rendus Acad. Sci. Paris Sér. A-B 288 (1979), 103–105.MATHGoogle Scholar
  4. [AC]
    D.G. Aronson, L.A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc. 280 (1963), 351–366.MathSciNetGoogle Scholar
  5. [ACK]
    D.G. Aronson-L.A. Caffarelli,-S. Kamin, How an initially stationary interface begins to move in porous medium flow, SIAM J. Math. Anal. 14 (1983), 639–658.MathSciNetMATHCrossRefGoogle Scholar
  6. [ACV]
    D.G. Aronson-L.A. Caffarelli-J.L. Vazquez, Interfaces with a corner-point in one-dimensional porous medium flow, Comm. Pure Applied Math. 38 (1985), 375–404.MathSciNetMATHCrossRefGoogle Scholar
  7. [AV]
    D.G. Aronson-J.L. Vazquez, The porous medium equation as finite-speed approximation to a Hamilton-Jacobi equation, J. d’Analyse Nonlinéaire, to appear.Google Scholar
  8. [B]
    G.I. Barenblatt, On some unsteady motions of a liquid or a gas in a porous medium, Prikl. Mat. Mekh. 16 (1952), 67–78 (in Russian).MathSciNetMATHGoogle Scholar
  9. [BC]
    Ph. Benilan-M.G. Crandall, The continuous dependence on ϕ of the solutions of ut - Δϕ(u) = 0, Indiana Univ. Math. J. 30 (1971), 161–177.MathSciNetGoogle Scholar
  10. [BCP]
    Ph. Bénilan — M.G. Crandall — M. Pierre, Solutions of the porous medium equation in IRn under optimal conditions on initial values, Indiana Univ. Math. J. 33 (1984), 51–87.MathSciNetMATHCrossRefGoogle Scholar
  11. [BV]
    Ph. Bénilan, — J.L. Vazquez, Concavity of solutions of the porous medium equation, MRC TS Report #2851, to appear in Trans. Amer. Math. Soc.Google Scholar
  12. [Bu]
    J. Buckmaster, Viscous sheets advancing over dry beds, J. Fluid Mech. 81 (1977), 735–756.MathSciNetADSMATHCrossRefGoogle Scholar
  13. [CF1]
    L.A. Caffarelli, — A. Friedman, Regularity of the free-boundary for the one-dimensional flow of gas in a porous medium, Amer. J. Math. 101 (1979), 1193–1218.MathSciNetMATHCrossRefGoogle Scholar
  14. [CF2]
    L.A. Caffarelli — A. Friedman, Regularity of the free boundary of a gas in an n-dimensional porous medium, Indiana Univ. Math. J. 29 (1980), 361–391.MathSciNetMATHCrossRefGoogle Scholar
  15. [CVW]
    L.A. Caffarelli — J.L. Vazquez — N.I. Wolanski, Lipschitz continuity of solutions and interfaces of the N-dimensional porous medium equation, IMA Preprint Series # 191.Google Scholar
  16. [CEL]
    M.G. Crandall — L.C. Evans — P.L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 282 (1984), 487–502.MathSciNetMATHCrossRefGoogle Scholar
  17. [CL]
    M.G. Crandall — P.L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans Amer. Math. Soc. 277 (1983), 1–42.MathSciNetMATHCrossRefGoogle Scholar
  18. [D]
    CM. Dafermos — Asymptotic behaviour of solutions of hyperbolic laws, in Bifurcation Phenomena in Mathematical Physics and related Topics, Proceedings NATO Adv Study Inst. in Cargese, Corsica, 1979, 521–533.Google Scholar
  19. [DK]
    B.E.J. Dahlberg — C.E. Kenig, Nonnegative solutions of the porous medium equation, Comm. P.D.E. 9 (1984), 409–437.MathSciNetMATHCrossRefGoogle Scholar
  20. [DP]
    R.T. Di Perna, Decay and asymptotic behaviour of solutions to nonlinear hyperbolic systems of conservation laws, Indiana Univ. Math. J. 24 (1975), 1047–71.CrossRefGoogle Scholar
  21. [FK]
    A. Friedman — S. Kamin, The asymptotic behaviour of a gas in an n- dimensional porous medium, Trans. Amer. Math. Soc. 262 (1980), 551–563.MathSciNetMATHGoogle Scholar
  22. [GM]
    M. Gurtin — R.C Mac Camy, On the diffusion of biological populations, Mathematical Biosciences 33 (1977), 35–49.MathSciNetMATHCrossRefGoogle Scholar
  23. [K]
    S. Kamin, The asymptotic behaviour of the solution of the filtration equation, Israel J. Math. 14 (1973), 76–78.MathSciNetCrossRefGoogle Scholar
  24. [Kn]
    B. Knerr, The porous medium equation in one dimension, Trans. Amer. Math. Soc. 234 (1977), 381–415.MathSciNetMATHCrossRefGoogle Scholar
  25. [Kr]
    S.N. Kruzhkov, Generalized solutions of first order nonlinear equations in several independent variables, I, Mat. Sb. 70(112) (1966), 394–415;MATHGoogle Scholar
  26. [Kr]
    S.N. Kruzhkov, Generalized solutions of first order nonlinear equations in several independent variables, lap. II. Mat. Sb. 72(114) (1967), 93–116 (in Russian).Google Scholar
  27. [LOT]
    A.A. Lacey — J.R. Ockendon — A.B. Tayler, ‘Waiting-time’ solutions of a nonlinear diffusion equation, SIAM J. Appl. Math. 42 (1982), 1252–1264.MathSciNetMATHCrossRefGoogle Scholar
  28. [L]
    P. Lax, Hyperbolic systems of conservation laws II, Comm. Pure Applied Math. 10 (1957), 537–566.MathSciNetMATHCrossRefGoogle Scholar
  29. [Li]
    P.L. Lions, Generalized solutions of Hamilton-Jacobi equations, Research Notes in Math. #69, Pitman, Boston, 1982.MATHGoogle Scholar
  30. [LSV]
    P.L. Lions, — P.E. Souganidis, — J.L. Vazquez, A degenerate viscosity approximation to the eikonal equation in several space dimensions, to appear.Google Scholar
  31. [LP]
    T.-P. Liu, — M. Pierre, Source-solutions and asymptotic behavior in conservation laws, J. Diff. Equations 51 (1984), 419–441.MathSciNetMATHCrossRefGoogle Scholar
  32. [M]
    M. Muskat, The Flow of Homogeneous Fluids through Porous Media, Mc Graw-Hill, New York, 1937.MATHGoogle Scholar
  33. [O]
    O.A. Oleinik, Discontinuous solutions of nonlinear differential equations, Amer. Math. Soc. Transi. (2) 26 (1983), 95–172.Google Scholar
  34. [OKC]
    O.A. Oleinik, — A.S. Kalashnikov, Gzhou Y.L., The Cauchy problem and boundary problems for equations of the type of nonstationary filtration, Izv. Akad. Nauk SSSR Ser. Mat. 22 (1958), 667–704 (in Russian).MathSciNetGoogle Scholar
  35. [S]
    E.S. Sabinina, On the Cauchy problem for the equation of nonstationary gas filtration in several space dimensions, Dokl. Akad. Nauk. SSSR 136 (1961), 1034–1037.MathSciNetGoogle Scholar
  36. [V1]
    J.L. Vazquez, Asymptotic behaviour and propagation properties of the one-dimensional flow of a gas in a porous medium, Trans. Amer. Math. Soc. 277 (1983), 507–527.MathSciNetMATHCrossRefGoogle Scholar
  37. [V2]
    J.L. Vazquez, Large-time behaviour of the solutions of the one-dimensional porous media equation, in Free-Boundary Problems: Theory and Applications, vol. I, A. Fasano and M. Primicerio eds., Pitman’s Research Notes in Math. # 78, 1983, 167–177.Google Scholar
  38. [V3]
    J.L. Vazquez, The interfaces of one-dimensional flows in porous media, Trans. Amer. Math. Soc. 285 (1984), 717–737.MathSciNetMATHCrossRefGoogle Scholar
  39. [V4]
    J.L. Vazquez, Behaviour of the velocity of one-dimensional flows in porous media, Trans. Amer. Math. Soc. 286 (1984), 787–802.MathSciNetMATHCrossRefGoogle Scholar
  40. [ZR]
    Ya. B. Zeldovich — Yu. P. Raizer, Physics of shock-waves and high-temperature hydrodynamic phenomena, Vol. II, Academic Press, New York, 1966.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1987

Authors and Affiliations

  • Juan Luis Vazquez
    • 1
  1. 1.Division de MatematicasUniversidad AutonomaMadridSpain

Personalised recommendations